Quoted from http://azstarnet.com/news/science/health-med-fit/article_de190307-6f8a-5adc-b6d9-44b50ce1d83d.html
Doctor files suit, says bone drug leads to breaks
- Arizona Daily Star | Posted: Wednesday, September 8, 2010 12:00 am | Comments
GREG BRYAN / ARIZONA DAILY STAR 2008 Dr. Jennifer Schneider works with patient Pam Nirenberg. Schneider is leading an effort to restrict the use of bone drug Fosamax, saying extended use can lead to femur fractures.
Dr. Jennifer Schneider was standing on a New York City subway train when the train jolted, and Schneider felt a snap in her right leg. It was her femur bone - the strongest bone in the body.
"I shifted to the right to keep my balance and felt a big crack. I could feel it in my thigh. There was no question in my mind I'd broken my femur," said Schneider, a semi-retired Tucson internist, whose break was in the top third section of her thigh.
"It's extremely unusual to fracture that part of the femur," she said. "It just doesn't happen like that."
Schneider's femur break occurred in October 2001, but it wasn't until 2005 that she began to suspect the cause of the strange injury: prolonged use of the drug Fosamax, which ironically is prescribed to treat and prevent the bone-thinning disease osteoporosis.
Schneider had been taking the drug since 1995, when she was diagnosed with osteopenia, a condition that many doctors consider a precursor to osteoporosis.
"The drug suppresses bone breakdown and in some people, who knows, it does a job that's too good. It oversuppresses," Schneider said.
Fosamax drugmakers from New Jersey-based Merck say there's no proof of a connection between the drug and femur fractures. But in the interest of patient safety, Merck says it voluntarily modified the Fosamax label in July 2009 to include "low energy femoral shaft and subtrochanteric fractures" in the adverse-reactions section of the label.